Kentucky, 2004Flash Flood in Kentucky, June 15, 2004
June 15, 2004 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 10:55 PM EST, 19 hours 55 minutes earlier.
Area forecast discussion, Jun 14, 10:55 PM EST, 19 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT MON JUN 14 2004
.DISCUSSION
SHRA/TSRA HAVE ALL BUT EXITED THE SERN COUNTIES OF OUR CWFA. STORMS
ALONG THE VA BORDER ARE NOT PRODUCING THE COPIOUS RAINS OF THE PAST
AFTERNOON. WILL ISSUE A QUICK UPDATE TO REMOVE MIDNIGHT WORDING AND
THE FLOOD WATCH AND ADD AREAS OF FOG. ALL MODEL GUIDANCE INDICATES
CIG/VIS OF 100 AND 1/4 FOR MANY AREAS BUT ESPECIALLY IN OUR SWRN
COUNTIES.
WILL NEED TO EVALUATE GUIDANCE AS IT COMES IN BUT THE NGM INDICATING
OVER 1.5 ADDITIONAL INCHES FOR JKL OVER THE NEXT 18 HR STARTING
AROUND 15/12Z. MAY NEED TO REISSUE FFA FOR TUE AFTERNOON. THE
AIRMASS WILL BE RELATIVELY UNCHANGED FROM TODAY AND WITH THE
BOUNDARIES LAYING AROUND...SHOULD BE NUMEROUS FOCAL POINTS FOR
RENEWED ACTIVITY AS SOON AS THE SUN HEATS THINGS UP.
&&
.PREV DISCUSSIONS...
549 PM EDT MON JUN 14 2004
ISSUED A FLOOD WATCH UNTIL MIDNIGHT TONIGHT...WITH THUNDERSTORMS
TRAINING ACROSS THE AREA. SHOWERS AND THUNDERSTORMS KICKED UP AROUND
NOON TODAY ALONG A BOUNDARY IN SE KY AND CONTINUE TO MOVE SLOWLY
TOWARDS THE NE.
FOR THE NEAR TERM...CHALLENGING FORECAST FOR THE NEXT FEW DAYS WITH
A FRONT DROPPING SOUTH AND REMAINING IN THE AREA...COMBINED WITH
PLENTY OF GULF MOISTURE AND WARM TEMPS. MODELS ARE IN DECENT
AGREEMENT ALOFT...WITH ZONAL FLOW TO THE NORTH...AND AN UPPER LEVEL
RIDGE OVER THE SE U.S. THE ETA SPREADS A BROADER AREA OF PRECIP
FURTHER NORTH THROUGH THURSDAY. LEANED CLOSER TO THE TIMING OF THE
ETA...FOR THE NEXT FEW DAYS...AS THE FRONT DIPS SOUTH.
LOOKS LIKE TRENDS ARE POINTING TOWARD A FRONT THAT WILL LIKELY BE
NEARLY STALLED NEAR THE AREA FOR SEVERAL DAYS FROM THURSDAY INTO THE
WEEKEND AS THERE WILL BE NO DYNAMIC FEATURE TO HELP PUSH THE SURFACE
BOUNDARY UNTIL AT LEAST THE WEEKEND. THEREFORE CHANCE POPS HAVE
BEEN INCLUDED FOR MUCH OF THE EXTENDED...GENERALLY FOLLOWING A
DIURNAL TREND OF HIGHER POPS IN THE AFTERNOON AND LESS TOWARD
EVENINGS. THERE ARE INDICATIONS THAT A COLD FRONT WILL FINALLY PUSH
THROUGH BY SUNDAY NIGHT OR MONDAY...AN HAVE TAKEN POPS OUT
ACCORDINGLY THERE.
&&
1151 AM EDT MON JUN 14 2004
CURRENT SAT PIC SHOWS SEVERAL BREAKS IN THE CLOUDS OVER THE
CWA...THE BREAKS WILL ADD TO THE INSTABILITY. H5 SHORTWAVE ALONG
WITH A JET MAX...COMBINED WITH SEVERAL OUTFLOW BOUNDARIES IN THE
AREA SHOULD INITIATE THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
CURRENT FORECAST IS ON TRACK...ONLY MADE A FEW TWEAKS TO LOWER HIGHS
FOR TODAY...RANGE FROM NO UPDATE PLANNED.
&&
455 AM EDT MON JUN 14 2004
SHRA/TS BEGAN DEVELOPING FROM SOUTH CENTRAL KY WEST ALONG THE KY/TN
BORDER AROUND 06Z. BUSY UPPER AIR PATTERN WITH MULTIPLE FEATURES
AFFECTING E KY WEATHER THE NEXT SEVERAL DAYS. FIRST WILL BE LAST
REMAINING DEFINED SHORTWAVE BEFORE FAST ZONAL FLOW TAKES OVER AND
SMOOTHES OUT THE WAVES TO WIGGLES. SECOND WILL BE THE GULF UPPER
LOW TRANSPORTING MOISTURE AND CLOUD COVER NORTH AND EAST. A
BUILDING RIDGE OFF THE SOUTHEAST COAST WILL SLOW FRONTAL PASSING.
INCREASED POPS TODAY TO LIKELY BASED ON A NUMBER OF REASONS. FIRST
RADAR TRENDS. ALSO H5 TROUGH AXIS/SHORTWAVE STILL UPSTREAM WITH
EXITING JET SPEED MAX. PLENTY OF INSTABILITY TO GO AROUND AS WELL.
HAVE TEMPS A LITTLE COOLER TOADY THAN YESTERDAY...EXPECTING MORE
CLOUD COVER TODAY.
COUPLE DIFFERENT VARIATIONS ON GULF LOW MOVEMENT BETWEEN GFS/ETA.
THEREFORE DID NOT MAKE ANY CHANGES TO MID RANGE FORECAST. WHAT
TRANSPIRES OUT OF GULF LOW INTERACTS WITH A FRONT IN THE NORTHERN
STREAM MIDWEEK...KEEPING PRECIP CHANCES IN THE FORECAST THROUGH THE
END OF THE WORK WEEK.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUSTY
Hazardous weather outlook, Jun 15, 5:55 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT TUE JUN 15 2004
KYZ044-050>052-058>060-068-069-104-106>114-119-120-161100-
BATH KY-BREATHITT KY-ELLIOTT KY-ESTILL KY-FLEMING KY-FLOYD KY-
JACKSON KY-JOHNSON KY-KNOTT KY-LEE KY-MAGOFFIN KY-MARTIN KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PIKE KY-POWELL KY-
ROCKCASTLE KY-ROWAN KY-WOLFE KY-
655 AM EDT TUE JUN 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTH OF A LINE FROM
SOMERSET TO HAZARD TO WHITESBURG.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A POTENTIAL FOR THUNDERSTORMS BOTH TODAY AND TONIGHT.
ISOLATED HEAVY RAINFALL WILL BE A POSSIBILITY DUE TO THE EXPECTED
SLOW MOVEMENT OF THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A POTENTIAL FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A
FEW OF THE STORMS COULD CONTAIN STRONG WINDS OR HAIL ON THURSDAY...
ESPECIALLY NORTH INTERSTATE 64.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL REPORTS TODAY.
KYZ079-080-083>088-115>118-161100-
BELL KY-CLAY KY-HARLAN KY-KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-
MCCREARY KY-PERRY KY-PULASKI KY-WAYNE KY-WHITLEY KY-
655 AM EDT TUE JUN 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTH OF A LINE FROM
SOMERSET TO HAZARD TO WHITESBURG.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY...AND POSSIBLY INTO TONIGHT. SOME OF
THE STORMS ARE EXPECTED TO BRING HEAVY RAINFALL...POSING A THREAT OF
FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A POTENTIAL FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL AMOUNTS OR
REPORTS OF FLOODING.
HAL
Flash Flood, Rowan
- When
- June 15, 6:50 PM EST to 9:00 PM EST
- Where
- Rowan County, Clearfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Nichols Branch was out of its banks and surrounded a couple of homes on Highway 1167. Also, homes were surrounded by water on McBrayer Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Virginia, June 15 to 16, 20042 deaths · 50 kt wind · 5 events
- Rip Current in Florida, June 15, 20041 death · 1 event
- Flash Flooding and Flooding in Ohio, June 15, 2004$266,000 · 50 kt wind · 19 events
- Flash Flood in Minnesota, June 15 to 16, 2004$500,000 · 1 event
- Flash Flood and Hail in Nebraska, June 15, 2004$103,000 · 2.5 in hail · 28 events
- Tornadoes and Hail in Colorado, June 15, 20041 injured · F1 · 26 events
- Flash Flood in Ohio, June 15, 2004$125,000 · 1 event
- Tornadoes and Flash Flood in Kansas, June 15, 2004F0 · 52 events
- Flash Flooding and Hail in Kansas, June 15, 2004$85,000 · 1.75 in hail · 7 events
- Flash Flood in Ohio, June 15, 2004$100,000 · 1 event
- Flash Flooding and Damaging Winds in Kansas, June 15, 2004$75,000 · 60 kt wind · 6 events
- Flash Flooding in Texas, June 15, 2004$80,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406537.